Connecticut hospitals reported record numbers of patients killed or seriously injured by hospital errors in 2013, with large increases in the numbers of falls, medication mistakes and perforations during surgical procedures, a new state report shows. The report, covering 2013, marks the first time that the number of so-called “adverse events” in hospitals and other health care facilities has topped 500 – double the number in 2012, when 244 such incidents were reported. Much of the increase was due to an expansion of reporting on pressure ulcers, which added a new category with 233 “unstageable” ulcers that were not counted before. Even without that category, however, reports of adverse events climbed 20 percent over 2012. The most significant increases were in the numbers of patients harmed by foreign objects left in their bodies after procedures – doubling from 12 to 25 in one year — or those harmed by perforations during surgical procedures – 79, compared to 55 the previous year.
As a practitioner at Yale-New Haven Hospital, Dr. Leora Horwitz has seen her share of patients who misunderstand medication changes made during their hospital stays. Just recently, one of her female patients, who was switched to a new beta blocker for high blood pressure during an inpatient stay, landed back in the hospital after discharge because she had taken both the new medication and her old beta blocker – a combination that lowered her heart rate and blood pressure to dangerous levels. “Every physician can tell you about these kinds of errors,” Horwitz said. “We do a relatively poor job of educating patients about their medications.”
As a researcher, Horwitz can now quantify those lapses. A recent study she led looked at 377 patients at Yale-New Haven Hospital, ages 64 and older, who had been admitted with heart failure, acute coronary syndrome or pneumonia, then discharged to home. Of that group, 307 patients – or 81 percent — either experienced a provider error in their discharge medications or had no understanding of at least one intended medication change.